Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
152 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Could Mucus In Stool After Taking Magnesium Citrate For Constipation A Sign Of Some Other Illness?

Hi! I ve been having severe constipation on and off now. A few days ago I drank some magnesium citrate, which produced an enormous bowel movement. Here I am three days later constipated once again. I also noticed the presence of mucus in my stool. Is this normal with constipation or could it be a sign of something else?
Fri, 23 Sep 2022
Report Abuse
General & Family Physician 's  Response
Hello,

You are suffering from constipation. After taking magnesium citrate you had enormous bowel movement and observed mucus in stool. Stool normally contains a small amount of mucus and that is to keep the lining of your colon moist and lubricated. In case you observe an increased amount of mucus in stool and it happens regularly or if accompanied with bleeding, you should get clinically examined by a GP.

Larger amounts of mucus in stool can be caused by certain intestinal infections. Bloody mucus in stool, or mucus accompanied by abdominal pain, can represent more serious conditions like Crohn’s disease, ulcerative colitis and even cancer. Get stool examination (R/E and C/S) done to study any pathology. Get consultation done with a GP or Urologist. You will be treated accordingly.

If the amount of mucus is little, there is nothing to worry. You should take adequate water so that you have better bowel movement, take high fiber diet & avoid taking red meat or limit the portions. Avoid taking any food that causes you constipation. You can take laxatives or continue to take magnesium citrate as it suits you. Stay away from addictions if any.

Take care. Hope I have answered your question. Let me know if I can assist you further.

Regards,
Dr. Nupur K., General & Family Physician
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Loading Online Doctors....
Could Mucus In Stool After Taking Magnesium Citrate For Constipation A Sign Of Some Other Illness?

Hello, You are suffering from constipation. After taking magnesium citrate you had enormous bowel movement and observed mucus in stool. Stool normally contains a small amount of mucus and that is to keep the lining of your colon moist and lubricated. In case you observe an increased amount of mucus in stool and it happens regularly or if accompanied with bleeding, you should get clinically examined by a GP. Larger amounts of mucus in stool can be caused by certain intestinal infections. Bloody mucus in stool, or mucus accompanied by abdominal pain, can represent more serious conditions like Crohn’s disease, ulcerative colitis and even cancer. Get stool examination (R/E and C/S) done to study any pathology. Get consultation done with a GP or Urologist. You will be treated accordingly. If the amount of mucus is little, there is nothing to worry. You should take adequate water so that you have better bowel movement, take high fiber diet & avoid taking red meat or limit the portions. Avoid taking any food that causes you constipation. You can take laxatives or continue to take magnesium citrate as it suits you. Stay away from addictions if any. Take care. Hope I have answered your question. Let me know if I can assist you further. Regards, Dr. Nupur K., General & Family Physician